Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS El Paso, TX

June 22, 2009El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jun 22, 2009, 6:47 PM MDT for El Paso County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2009, 6:47 PM MDT (00:47 UTC)
Expired
Jun 22, 2009, 7:45 PM MDT
In force
58 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 44 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2918 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 230047
FFWEPZ
TXC141-230145-
/O.NEW.KEPZ.FF.W.0002.090623T0047Z-090623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
647 PM MDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...SOCORRO...MONTANA VISTA...

* UNTIL 745 PM MDT/845 PM CDT/

* AT 643 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM A THUNDERSTORM NEAR THE HORIZON CITY AREA WITH SOME
  ROADS CLOSED AND VEHICLES STRANDED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  HORIZON CITY AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3161 10632 3170 10636 3174 10643 3194 10633
      3186 10603 3154 10611

$$

20 NOVLAN
1 follow-up statement
000 
WGUS74 KEPZ 230144
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
744 PM MDT MON JUN 22 2009

TXC141-230146-
/O.EXP.KEPZ.FF.W.0002.000000T0000Z-090623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
744 PM MDT MON JUN 22 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT/845 PM CDT/ FOR
CENTRAL EL PASO COUNTY...

THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT AS STORMS HAVE 
DECREASED CONSIDERABLY IN INTENSITY AND ARE NO LONGER PRODUCING 
FLASH FLOOD CONDITIONS. GROUND TRUTH AND DOPPLER RADAR SHOWED AT LEAST
2 INCHES OF RAINFALL HAD FALLEN IN THE LAST HOUR AND A HALF IN THE 
WARNED AREA WITH SOME ISOLATED AREAS POSSIBLY RECEIVING AROUND 2.5 
INCHES OR MORE.

AN URBAN AND ARROYO FLOOD ADVISORY FOR EAST EL PASO COUNTY AND WEST 
HUDSPETH COUNTY WILL STILL REMAIN IN EFFECT UNTIL 930 PM AS MANY LOW 
AREAS WILL STILL BE LOCALLY FLOODED. RESIDENTS AND MOTORISTS ARE 
ADVISED TO EXERCISE CAUTION AS DARKNESS APPROACHES AS LOCAL FLOODED 
AREAS WILL BE DIFFICULT TO SEE.

DO NOT ENTER ANY FLOODED AREA OR WHERE WATER IS CROSSING ROADWAYS. 
TURN AROUND...DONT DROWN.


LAT...LON 3161 10632 3170 10636 3174 10643 3194 10633
      3186 10603 3154 10611

$$

20 NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:29 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 2:29 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT MON JUN 22 2009

.SYNOPSIS...
A STEADY SOUTHEAST FLOW WILL BRING INCREASED MOISTURE TO THE
REGION. AS A RESULT...ISOLATED TO SCATTERED THUNDERSTORMS AND
SHOWERS WILL OCCUR THIS AFTERNOON AND TONIGHT. MOISTURE WILL
REMAIN OVER THE AREA FOR MUCH OF THE WEEK. THERE WILL BE AT LEAST
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
BEST CHANCES FOR RAIN WILL IN THE MOUNTAINS. HIGH PRESSURE ALOFT
WILL HELP KEEP TEMPERATURES ABOVE NORMAL THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
A COMBINATION OF HIGH PRESSURE CENTERED OVER TEXAS AND LOW LEVEL
SOUTHEASTERLY FLOW WILL COMBINE TO TRANSPORT MOISTURE INTO THE
AREA. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER
AREAS EAST OF THE RIO GRANDE THIS AFTERNOON WITH THE STRONGER
STORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS. STORMS SHOULD
CONTINUE INTO THE EVENING WITH EACH ZONE GETTING AT LEAST ISOLATED
STORMS.

MOISTURE WILL CONTINUE TO FLOW INTO THE REGION FROM THE SOUTH AND
EAST THIS WEEK. PRECIPITABLE WATER VALUES WILL RISE ABOVE AN INCH
THIS AFTERNOON AND REMAIN NEAR TO ABOVE AND INCH THROUGH THE WEEK.
THE FOCUS FOR THUNDERSTORM ACTIVITY FOR TOMORROW WILL MORE TO THE
WEST AS BUILDING HIGH PRESSURE ALOFT PUSHES THE MOISTURE PLUME
MORE TO THE WEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
ALONG THE CONTINENTAL DIVIDE AND WESTWARD TOMORROW AFTERNOON AND
EVENING WITH ISOLATED STORMS EAST OF THE DIVIDE. HEAVIEST RAIN
AMOUNTS WILL BE IN THE MOUNTAINS OF THE GILA WILDERNESS. WITH THE
PRECIPITABLE WATER VALUES SO HIGH...RAIN EFFICIENCY WILL BE
IMPROVED WITH SOME BRIEF LOCALIZED FLOODING POSSIBLE IN HEAVIER
RAIN SHOWERS.

HIGH PRESSURE ALOFT WILL BUILD OVER THE STATE WEDNESDAY THROUGH TO
NEXT WEEKEND. THE DOME OF HIGH PRESSURE WILL SUPPRESS THUNDERSTORM
ACTIVITY SOMEWHAT UNTIL DAY TIME HEATING CREATES ENOUGH
INSTABILITY AND BUOYANCY TO OVERCOME THE CAP. THERE WILL BE AT
LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON
AND EVENING FOR THE REMAINDER OF THE WEEK. BEST CHANCE OF
MEASURABLE RAINFALL WILL CONTINUE TO BE THE MOUNTAINS...SOME OF IT
LOCALLY HEAVY.  A SHORT WAVE TROUGH...PASSING NORTH OF THE AREA
ON FRIDAY...WILL DEFORM THE HIGH SOMEWHAT AND MAY ENHANCE
THUNDERSTORM ACTIVITY IN THE LATE FRIDAY TIME-FRAME. ABUNDANT
MOISTURE TRAPPED UNDER THE HIGH WILL CONTINUE THROUGH THE WEEKEND
WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. DAY TIME
TEMPERATURES WILL WARM TO ABOVE NORMALS DURING THE WEEK...BUT
ADDITIONAL MOISTURE MAY KEEP A LID ON POSSIBLE 100 DEGREE
TEMPERATURES FOR THE LOWLANDS.

&&

.AVIATION...VALID 23/0000Z-24/0000Z...
WESTWARD MOVING HIGH PRESSURE ALOFT OVER THE SOUTHERN STATES WILL
CONTINUE TO SHOVE ADDITIONAL SUB-TROPICAL MOISTURE OVER OUR AREA
THIS EVENING. ISOLD -TSRA/WND VRBL WITH MVFR VSBYS IN RA PSBLE
MAINLY LOWLAND TERMINALS THRU 23/03Z...AS OUTFLOW INTERACTIONS
SHOULD DICTATE SECONDARY TS DEVELOPMENT OVER DESERT AREAS EARLY THIS
EVENING.   SCT TSRA/MVFR VSBYS IN RA...WITH ISOLD EMBEDDED IFR VSBYS
IN STRONGER STORMS LIKELY AFT 23/17Z ESPECIALLY FOR GILA
WILDERNESS...WHERE MAJORITY OF DEEPER MOISTURE CIRCULATING AROUND
HIGH WILL LIKELY END UP.

&&

.FIRE WEATHER...

...MIX OF WET AND DRY TYPE STORMS ALL AREAS...ESPECIALLY GILA
WILDERNESS...SACRAMENTO AND CAPITAN MOUNTAINS EACH AFTERNOON
AND EARLY EVENING FOR LOWLAND EXPANSES...

ONGOING BATTLE BETWEEN UNSEASONABLY STRONG PACIFIC TROUGH...AND
SEASONAL DEVELOPMENT OF SUB TROPICAL HIGH OVER THE SOUTHERN PLAINS
APPEARS TO BE LOST BY TROUGH...AS HIGH CONTINUES IS WESTWARD
MOVEMENT TOWARDS NEW MEXICO.   ATTENDANT CIRCULATION AROUND HIGH HAS
REINTRODUCED ADDITIONAL SUB-TROPICAL MOISTURE BACK INTO THE PICTURE
OVERNIGHT FOR THE SOUTHERN LOWLANDS.  STRONG SUMMER HEATING WILL
WORK WITH THIS MOISTURE...AND ADDITIONAL LIFT FROM DISTURBANCES
MOVING THROUGH THIS SOUTHEASTERLY MOIST FLOW FOR ISOLATED TO
SCATTERED SHOWERS/STORMS AREA-WIDE THIS AFTERNOON AND EARLY THIS EVENING.
SUCCESSIVE MODEL SOLUTIONS WAVER SOMEWHAT ON LOCATION OF WHERE FETCH
CARRIES GREATEST MOISTURE DEPTH...HOWEVER SOME CONSENSUS MAINTAINS
BULK OF MOISTURE JUST TO OUR WEST IN AZ MIDWEEK...SWINGING BACK OUR
WAY TOWARDS WEEKS END. FREQUENT CLOUD TO GROUND LIGHTNING... LOCALLY
HEAVY RAINFALL WITH RAPID RUNOFF AND SMALL HAIL ARE THE MAIN THREATS
WITH THESE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  98  72  99  72 /  20  10  10  10  10
SIERRA BLANCA TX        69  89  69  94  70 /  20  10   0  10  10
LAS CRUCES              69  97  68 100  69 /  20  10  10  10  10
ALAMOGORDO              66  96  67  96  68 /  20  10  10  10  10
CLOUDCROFT              48  72  49  73  52 /  20  20  10  20  10
TRUTH OR CONSEQUENCES   65  96  65  97  66 /  20  20  10  20  10
SILVER CITY             57  88  57  90  58 /  20  30  20  30  10
DEMING                  65  97  65  99  66 /  20  20  10  10  10
LORDSBURG               65  97  64 100  65 /  20  20  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/22

In the hours before

Special weather statement, Jun 22, 1:01 PM MDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
101 PM MDT MON JUN 22 2009

NMZ024-025-221945-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
101 PM MDT MON JUN 22 2009

...THUNDERSTORM EAST OF ALAMOGORDO...

AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING RAINFALL AMOUNT OF 1
TO 1.5 INCHES PER HOUR...LOCATED ON THE WEST FACING SLOPES OF THE
SACRAMENTO MOUNTAINS MOVING SLOWLY TO THE WEST LESS THAN 10 MPH. THE
AREA IMMEDIATE AFFECTED IS FROM SUNSPOT NORTHWARD TO CLOUDCROFT AND
EASTWARD OVER THE WEST SLOPES TO HIGHWAY 54. THESE STORMS COULD
PRODUCE RAPID RUNOFF IN THE THE MANY CANYONS AND STREAMS THAT FLOW
DOWN THE WEST SLOPES OF THE MOUNTAINS...LIKE ALAMO CANYON...THAT
CONVERGE IN THE LOWLANDS FROM AROUND BOLES ACRES NORTHWARD TO
ALAMOGORDO AND CAUSE SOME LOCAL FLOODING. BE CAUTIOUS NEAR DRY STREAM BEDS
AND ARROYOS AS THESE COULD FILL RAPIDLY. THESE STORMS ALSO COULD
PRODUCE BRIEF WIND GUSTS OF 45 TO  50 MPH...SMALL HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF REDUCTION OF VISIBILITY IN THE
DESERT LOWLANDS IN PATCHY BLOWING DUST. ALWAYS REMEMBER...IF YOU SEE
WATER PONDING OR FLOWING ACROSS ROADWAYS...TURN AROUND...DONT DROWN.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:31 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Jun 23, 3:27 AM MDTFlash Flood WatchEPZ24 hr
Jun 23, 1:52 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth113 min
Jun 23, 2:48 PM MDTFlash Flood WarningEPZEl Paso87 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.